- advertisement -

Feeling "Low" at 100

Discussion in 'Parents of Children with Type 1' started by Charmed7, Feb 10, 2009.

  1. Charmed7

    Charmed7 Approved members

    Joined:
    Oct 18, 2007
    Messages:
    812
    Hey everyone. It's been awhile since I've been around mostly b/c things have been so busy with a new house, and my son's therapy and trying new meds etc.

    But I wanted to get your take on something. I just took my son off a med that had elevated his sugars a little. So I'm dropping his ratios and lantus gradually, but we're finally seeing steady numbers again. (His numbers use to hover around 190-230 while on the med). I already got the dr's OK to give a juice at 80 since DS felt shaky and "low". But now he's feeling it around 100-105.

    Do you think he's just more sensitive because of all that time in the high 100's? Do you think I should let him get aclamated (sp?) to the 100's again, and hope it goes away, or treat him with a small carb snack to boost him just a little.

    Just thought I would get some others feelings on the issue. Maybe someone else has seen the same thing.

    TIA

    Charmed
     
  2. BozziesMom

    BozziesMom Approved members

    Joined:
    Jul 16, 2008
    Messages:
    3,863
    Boz felt low at 100 initially because he'd been high for so long it took his body time to adjust. Also, if the drop is fast, even if he's not low, he'll feel like he is. A slow decline to 55 doesn't affect him at all as compared to a fast drop to 100.

    Hope that helps.

    Perhaps you could give a little bit of carbs in the middle of the DIA to prevent any speedy drops. Maybe. ? Space out the decline more. Slow it. Or maybe extra protein or fat... to slow the process.
     
  3. Reese'sMom

    Reese'sMom Approved members

    Joined:
    Jan 18, 2009
    Messages:
    1,294
    Was the medication some form of steroids? I know they can really mess things up by causing insulin resistance. My son had a dangerous low the first time he came off an 8 day pulse of Prednisone and he suddenly cleared the insulin resistance.
     
  4. danismom79

    danismom79 Approved members

    Joined:
    Apr 21, 2008
    Messages:
    5,300
    I think it's possible to feel low after running high for a while. My daughter will also feel low after/during a big drop. I don't think I would have her ride out the shaky feeling though, that must be kind of scary. Maybe you could bolus a snack.
     
  5. clb1968

    clb1968 Approved members

    Joined:
    Oct 7, 2007
    Messages:
    1,579
    Depending on what has caused the low, some times I feel so much worse during the drop and at 100 or so than I ever have at 40. That fast drop down is not fun.

    Do kids get the same killer headache that I have after a low ?
     
  6. TheFormerLantusFiend

    TheFormerLantusFiend Approved members

    Joined:
    Sep 10, 2006
    Messages:
    4,925
    Two things: one is that sometimes a person feels low because of a drop. So if I felt low and tested 100, I would probably retest a half hour later to make sure I hadn't dropped.
    The other is that if you feel desperately low but have already eaten the carbs you need, it still feels good to be eating something, so you should offer a low carb snack if you are trying to get him to acclimate to the low 100s.
     
  7. buggle

    buggle Approved members

    Joined:
    Mar 24, 2008
    Messages:
    4,267
    We've been battling lows in the late afternoon and evening. After treating Brendan last night, I could see that he was finally coming up on his CGM. We kept verifying with finger pokes. He was on his way to 100 with an up arrow and he kept saying he still felt very low. It was already a couple hours past bedtime and I thought he might be trying to stall, even though he never has been dishonest about anything concerning D. I was so glad I believed him, because as soon as he got past 100, he started sliding right back down again and it took us another couple of hours to get him under control.

    So first -- make sure that he's not on his way down. Brendan will feel low at higher BGs if he's getting ready to crash. Your son might also taking some time acclimating to the lower BGs -- you're right that this really makes sense. You might want to run him a bit higher and gradually let him run lower until he feels low at the right point. I would really try to keep him from feeling low, even if you have to run him higher for a bit. Brendan keeps wanting me to inject myself with insulin so I can experience a low and understand what he goes though. Maybe I'll get brave enough to try it one of these days. He says it feels awful.

    This whole diabetes management thing is just a bunch of trial and error. It's frustrating, but it's the way it is. :(
     
  8. Beach bum

    Beach bum Approved members

    Joined:
    Nov 17, 2005
    Messages:
    11,315
    Couldn't have said it better myself. Abby sometimes has the same problems.
     
  9. MamaC

    MamaC Approved members

    Joined:
    Dec 9, 2006
    Messages:
    5,292
    Tom has always been REALLY good at feeling his lows and accurately identifying if he is already low or judt feeling the insulin kick in.

    We just came off a spate of higher numbers and now he is feeling "seriously low" between 100 and 130. He treats and stays there, so he's obviously feeling the drop and counteracting it.

    That said, I expect in the near future that will change :rolleyes:
     
  10. mmgirls

    mmgirls Approved members

    Joined:
    Nov 28, 2008
    Messages:
    6,030
    Maybe you can put the Goal BG or range to a higher number as you are moving the ratios down. That way you have some wiggle room. As much as you want to get him back to where he was in better control, if he is not feeling well then you have to just be ok with the higher numbers for now as he is getting back to his old self.

    We tried Apidra recently and had to stop because my dd was "feeling" low but was testing at above 100 and for the most part did not dip below 100, it was just the the drop from the new insulin was so fast that she felt low.
     
  11. Flutterby

    Flutterby Approved members

    Joined:
    Nov 11, 2006
    Messages:
    14,623
    Nice to see you around:) Kaylee will feel 'low' at a 'normal' number if she's been high for a while.. his body probably got use to be higher, so now when its back within his range he's feeling low.. it'll probably take a few days/week to get that feeling to go away.
     
  12. sugarmonkey

    sugarmonkey Approved members

    Joined:
    Feb 16, 2008
    Messages:
    1,713
    Phillip had this once when he'd been running high for a while. His doctor said it was because his body was used to being higher, so he felt lower at a higher number (does that make sense:rolleyes:). After a while he got used to being lower, and started feeling his lows at a more normal number.

    At the moment we have the opposite sometimes. He usually feels his lows around 3.6 (64). Now he's not feeling them until he's around 2 (36) or lower. It's because we've lowered his target and he's more used to being in a normal range.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice